Alert archive / Kansas / Red Flag Warnings in 2022

Red Flag Warning 35, NWS Dodge City, KS

May 29, 20229 counties in Kansas

NWS Dodge City, KS issued this red flag warning at May 29, 2022, 2:42 AM CDT for 9 counties in Kansas. It took effect at May 29, 2022, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2022, 2:42 AM CDT (07:42 UTC)
In effect from
May 29, 2022, 12:00 PM CDT
Expired
May 29, 2022, 9:00 PM CDT
In force
9 hr
Issued by
NWS Dodge City, KS

Counties Grant County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Meade County, KS, Morton County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 118 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2281 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2115 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
2864 m above ground
0-6 km bulk shear
194 kt
0-1 km storm-relative helicity
2281 m²/s²
0-3 km storm-relative helicity
2358 m²/s²
Significant tornado parameter
0.0
Supercell composite
33.4

Open this sounding in Storm Lab

The text

As transmitted.

029 
WWUS83 KDDC 290742
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
242 AM CDT Sun May 29 2022


KSZ061-062-074-075-084-085-292300-
/O.UPG.KDDC.FW.A.0026.220529T1700Z-220530T0200Z/
/O.NEW.KDDC.FW.W.0035.220529T1700Z-220530T0200Z/
/O.NEW.KDDC.FW.A.0027.220530T1700Z-220531T0200Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
242 AM CDT Sun May 29 2022 /142 AM MDT Sun May 29 2022/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 061...062...074...075...084 AND
085...
...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 061...062...074...075...084 AND 085...

The National Weather Service in Dodge City has issued a Red Flag
Warning For wind and low relative humidity, which is in effect
from noon CDT /11 AM MDT/ today to 9 PM CDT /8 PM MDT/ this
evening. A Fire Weather Watch has also been issued. This Fire
Weather Watch For wind and low relative humidity is in effect
from Monday afternoon through Monday evening. The Fire Weather
Watch is no longer in effect.

* Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... 
  Fire Weather Zone 062 Kearny...Fire Weather Zone 074 Stanton...
   Fire Weather Zone 075 Grant...Fire Weather Zone 084 Morton 
  and Fire Weather Zone 085 Stevens.

* Winds...Southwest 20 to 30 mph with gusts up to 45 mph.

* Timing...Sunday afternoon and evening and then again on Monday
  afternoon and evening.

* Relative Humidity...As low as 7 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

KSZ076-086-087-292300-
/O.UPG.KDDC.FW.A.0026.220529T1700Z-220530T0200Z/
/O.NEW.KDDC.FW.W.0035.220529T1700Z-220530T0200Z/
Haskell-Seward-Meade-
242 AM CDT Sun May 29 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
076...086 AND 087...

The National Weather Service in Dodge City has issued a Red Flag
Warning For wind and low relative humidity, which is in effect
from noon today to 9 PM CDT this evening. The Fire Weather Watch
is no longer in effect.

* Affected Area...In Kansas...Fire Weather Zone 076 Haskell... 
  Fire Weather Zone 086 Seward and Fire Weather Zone 087 Meade.

* Winds...Southwest 20 to 30 mph with gusts up to 45 mph.

* Timing...Sunday afternoon and evening.

* Relative Humidity...As low as 7 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
2 follow-up statements
553 
WWUS83 KDDC 291611
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
1111 AM CDT Sun May 29 2022

KSZ061-062-074-075-084-085-300200-
/O.CON.KDDC.FW.W.0035.220529T1700Z-220530T0200Z/
/O.CON.KDDC.FW.A.0027.220530T1700Z-220531T0200Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
1111 AM CDT Sun May 29 2022 /1011 AM MDT Sun May 29 2022/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 061...062...074...075...084 AND 085... 
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON 
THROUGH MONDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY 
FOR FIRE WEATHER ZONES 061...062...074...075...084 AND 085...

* Affected Area...In Kansas...Fire Weather Zone 061 Hamilton...
  Fire Weather Zone 062 Kearny...Fire Weather Zone 074 Stanton...
  Fire Weather Zone 075 Grant...Fire Weather Zone 084 Morton and 
  Fire Weather Zone 085 Stevens.

* Winds...Southwest 25 to 35 mph with gusts up to 50 mph.

* Timing...Sunday afternoon and evening and then again on Monday 
  afternoon and evening.

* Relative Humidity...As low as 6 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

KSZ076-086-087-300200-
/O.CON.KDDC.FW.W.0035.220529T1700Z-220530T0200Z/
Haskell-Seward-Meade-
1111 AM CDT Sun May 29 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 
076...086 AND 087...

* Affected Area...In Kansas...Fire Weather Zone 076 Haskell... 
  Fire Weather Zone 086 Seward and Fire Weather Zone 087 Meade.

* Winds...Southwest 25 to 35 mph with gusts up to 50 mph.

* Timing...Sunday afternoon and evening.

* Relative Humidity...As low as 6 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
565 
WWUS83 KDDC 291900
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
200 PM CDT Sun May 29 2022

KSZ061-062-074-075-084-085-300300-
/O.UPG.KDDC.FW.A.0027.220530T1700Z-220531T0200Z/
/O.NEW.KDDC.FW.W.0036.220530T1700Z-220531T0200Z/
/O.CON.KDDC.FW.W.0035.000000T0000Z-220530T0200Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
200 PM CDT Sun May 29 2022 /100 PM MDT Sun May 29 2022/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 061...062...074...075...084 AND 085... 
...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TO 9 PM 
CDT /8 PM MDT/ MONDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY 
FOR FIRE WEATHER ZONES 061...062...074...075...084 AND 085...

The National Weather Service in Dodge City has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in 
effect from noon CDT /11 AM MDT/ to 9 PM CDT /8 PM MDT/ Monday. 
The Fire Weather Watch is no longer in effect.

* Affected Area...In Kansas...Fire Weather Zone 061 Hamilton...
  Fire Weather Zone 062 Kearny...Fire Weather Zone 074 Stanton...
  Fire Weather Zone 075 Grant...Fire Weather Zone 084 Morton and 
  Fire Weather Zone 085 Stevens.

* Winds...Southwest 25 to 35 mph with gusts up to 50 mph.

* Timing...Sunday afternoon and evening and then again on Monday 
  afternoon and evening.

* Relative Humidity...As low as 6 percent.

* Temperatures...In the upper 80s to 90s.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ076-086-087-300200-
/O.CON.KDDC.FW.W.0035.000000T0000Z-220530T0200Z/
Haskell-Seward-Meade-
200 PM CDT Sun May 29 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 
076...086 AND 087...

* Affected Area...In Kansas...Fire Weather Zone 076 Haskell... 
  Fire Weather Zone 086 Seward and Fire Weather Zone 087 Meade.

* Winds...Southwest 30 to 35 mph with gusts up to 50 mph.

* Timing...Sunday afternoon and evening.

* Relative Humidity...As low as 6 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at May 29, 2:21 AM CDT, 21 minutes earlier.

Area forecast discussion, May 29, 2:21 AM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
221 AM CDT Sun May 29 2022

...Updated Short Term, Long Term and Fire Weather Discussions...

.SHORT TERM...(Today and tonight)
Issued at 216 AM CDT Sun May 29 2022

A dryline, located near Garden City and Liberal at 06z Sunday,
will cross southwest Kansas today with all the models in decent
agreement with this boundary being located near Larned, Greensburg
and east of Ashland by late day. As this dryline mixes eastward
during the day a cold front/surface boundary will briefly drop
south into west central and north central kansas early in the day
before lifting back north during the afternoon. Between this
surface boundary and dryline it will be hot and dry. The warmest
temperatures during the afternoon is expected to be near and just
behind the dryline where good mixing potential and drier air will
be present late day. Trended above guidance today for this in
these locations and may even this end up being a few degrees too
cool depending on exactly where the dryline will end up between
21z Sunday and 00z Monday. Also the greatest risk of critical fire
conditions will also exist west of the dryline and south of the
surface boundary late day given the gusty southwest winds and
humidity values falling back into the single digits and teens.
Based on the fuel status across southwest Kansas along with the
expected winds and dry conditions will upgrade the current Fire
Weather Watch to a Red Flag Warning. Further east, possibly as far
as Larned, Greensburg and Ashland, near critical fire weather
conditions can be expected.

Tonight the dryline will retreat westward towards the Colorado
border with +60 dewpoints spreading back westward also. A
developing low level jet is also expected to develop during the
overnight hours. Given these conditions overnight will favor
keeping overnight temperatures warmer than what the latest
guidance suggests east of the dryline.

.LONG TERM...(Monday through Saturday)
Issued at 216 AM CDT Sun May 29 2022

Focus during the day on Monday will once again be centered on the
dryline location as it crosses southwest Kansas. Latest models
earlier this Sunday morning were in decent agreement with this
dryline being located near Pratt and Medicine Lodge between 21z
Monday and 00z Tuesday. West of this boundary another hot and dry
day can be expected and based on the temperatures near the top of
the forecast mixed layer from BUFR soundings late day west of this
dryline it appears that highs in the low to mid 90s will be
possible which happens to correspond to the NBM max temp 75th to
90th percentile. Humidity values during the afternoon will fall
back into the 10 to 15 percent range and given the forecast
boundary layer winds during the afternoon it appears that wind
gusts in excess of 30 mph will be possible from time to time.
Given these conditions, the latest report on fuels across
southwest Kansas will issue a fire watch for the western six
counties near the Colorado border.

Thunderstorm chances will be a concern Monday night for locations
east of highway 183 based on the moisture return ahead of the
dryline, approaching cold front from the north and cooling mid
level temperatures. At this time given the better late day
instability, low level moisture return and improving forcing along
the dryline/cold front it appears that the better chance for
convection after sunset Monday night will be near and east of a
Hays to Larned line as a mb PVU lifts northeast across north
central Kansas. A lower probability for any isolated storms will
be possible further south along the dryline (Pratt and Medicine
Lodge areas) given the warm mid level temperatures. Although the
chances for storms may be small for locations east of highway
183...any storm that does develop Monday night will likely become
severe with greater than 2” hail and strong damaging winds. Also
early in the event there will be a slight chance for an isolated
tornado.

Models early next week differ on how quickly this cold front
moves south into northern Oklahoma late Monday night/early Tuesday
which will result in still some uncertainty on afternoon
convection chances Tuesday. At this time confidence is not high on
which model is more correct so will stay close to the previous
runs on precipitation chances east/southeast of Dodge City.

By Tuesday night all the models finally place this surface
boundary across northern Kansas as the next upper level trough
crosses the four corners region and starts to move into the
Central Rockies. Warm air advection and improving moisture begins
to develop Tuesday night north of this surface boundary across
southwest Kansas. This moisture and lift will improve during the
day on Wednesday as the upper level trough exits the Rockies and
approaches western Kansas. Rain showers and possibly even a few
scattered thunderstorms will be likely given this developing
environment across southwest and south central Kansas mid week.
Along with these showers it will be unseasonably cool with the
high temperatures mid week being 15 to 20 degrees below the
seasonal normals. Exact rainfall amounts mid week is still
somewhat unclear but the potential exists for rainfall totals of 1
to 2 inches will be possible in some areas from this next round
of precipitation. Location of these higher rainfall totals will be
focused near the Oklahoma border.

Dry and warmer conditions can be expected late week/early next
weekend once the upper level trough passes and westerly flow
across the Rockies improves.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1214 AM CDT Sun May 29 2022

BUFR soundings remain in good agreement with previous runs with a
strong southwest winds of 50 to 55 knots in the 1500 to 2000ft
AGL level overnight and again Sunday night, after 03z Monday. Will
therefore be inserting/keeping a wind shear group from 06z to 12z
Sunday and from 03z to 06z Monday. At the surface the south winds
overnight at 15 to 20 knots will increase to 25 to near 30 knots
by 18z as the stronger winds in the boundary layer mixes down to
the surface. Wind gusts of 40 knots will be possible from time to
time during the afternoon.

&&

.FIRE WEATHER...
Issued at 216 AM CDT Sun May 29 2022

Hot and dry conditions can be expected today west of a dryline
that is forecast to be near Meade and Dodge City by late day. As
this dryline moves east during the day a weak surface boundary
will briefly drop south into west central Kansas. Between this
surface boundary and dryline the afternoon humidity values are
expected to fall into the 5 to 15 percent range as gusty southwest
winds develop. This will create dangerous fire conditions during
the afternoon. Critical fire weather conditions will exist west of
a Garden City to Liberal line so a red flag warning has been
issued for this area.

Tonight the dryline will move west towards the Colorado border
only to mix back east across southwest Kansas during the day on
Monday. Once again hot and dry conditions can be expected west of
this dryline which will result in near critical to near critical
fire weather conditions across portions of southwest Kansas. Areas
west of Liberal will once again experience humidity values as low
as 5 to 10 percent. Given these low afternoon humidity and wind
speeds expected during the afternoon have decided to issue a fire
weather watch for extreme southwest Kansas (west of Liberal).

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  99  67  92  56 /   0   0   0  10
GCK  97  59  89  53 /   0   0   0   0
EHA  94  59  89  51 /   0   0   0   0
LBL  98  62  91  54 /   0   0   0   0
HYS  97  67  89  56 /  10  10   0  20
P28  96  73  93  66 /   0   0   0  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from noon CDT /11 AM MDT/ today through this
evening for KSZ061-062-074>076-084>087.

Fire Weather Watch from Monday afternoon through Monday evening
for KSZ061-062-074-075-084-085.

&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
FIRE WEATHER...Burgert
Hazardous weather outlook, May 28, 3:29 AM CDT, 23 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
329 AM CDT Sat May 28 2022

KSZ030-031-043>046-061>066-074>081-084>090-290830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
329 AM CDT Sat May 28 2022 /229 AM MDT Sat May 28 2022/

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM CDT
THIS EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY
EVENING...

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Critical fire weather conditions are expected across parts of
western Kansas this afternoon. See the fire weather message
(TOPRFWDDC) for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Critical fire weather conditions are expected across parts of
western Kansas Sunday afternoon. See the fire weather message
(TOPRFWDDC) for details.

There is a small chance of thunderstorms across south central
Kansas Monday afternoon and evening. Any storms that develop could
be severe with large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 2:42 AM CDTFire Weather WatchDDCGrant, Hamilton, Kearny, Morton, Stanton, Stevens11 hr
May 29, 2:00 PM CDTRed Flag WarningDDCGrant, Hamilton, Kearny, Morton, Stanton, Stevens31 hr

Nearby

Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.